|Colon KS and Wasting
Jul 5, 2002
I'm a 39 y/o male diagnosed with AIDS in January of this year. At the time of diagnosis, my VL was 24,000 and my CD4 was 230. In addition, I was also diagnosed with KS of the colon with numerous tumors throughout. I was placed on Videx/Kaletra/Epivir. My VL went to ND and my CD4 to over 400. I still have significant GI distress due to the KS and the medications even with significant improvements in my VL/CD4 and tumor response.
I am 5'11", 136# with an ectomorphic body type. Until diagnosis and treatment, my weight was stable at 150#. It has always been incredibly hard for me to gain weight unless I exercised. Now, even with exercise and a good diet, I can't seem to put the weight back on. I'm am so paranoid about my weight. I've had several people ask me recently about my weight loss which makes me even more paranoid to the point that I am hardly social. I think my weight is much lower than it needs to be. Do you think that I should ask my dcotor for an anabolic steroid or something that would help me put some weight back on? Are their tests to determine if I have a hypermetabolism and/or malabsorption as a result of the KS? What should I do? I can't stand being this thin. Thanks for your help.
Response from Ms. Fields-Gardner
It is often very difficult to put on weight once it is lost... you are not alone in that. With a small frame, I would expect you to weigh somewhere around 155 pounds. So, even your usual stable weight was a bit on the low side. Now with your lower weight, history of colon KS, and GI distress, there are many things to consider.
First, a sustained weight loss such as that you have experienced should lead to a suspicion that there may be a deficit of testosterone production. This can be tested. The complication for therapy comes into play with active or a history of KS. While many physicians are of the opinion that testosterone replacement may not cause KS, it has been suggested that it may exacerbate KS lesions. This is a sticky point that you will have to discuss carefully with your physician.
You should continue to exercise. And, it would be worth getting your dietary intake checked to see if you are really getting enough in. There are tests for malabsorption and, if this is the case, there are options. An empirical treatment may include a low-residue diet and/or prescription pancrelipase. Severe malabsorption may require non-volitional feedings (tube feeding or TPN) on a temporary basis to overcome the problem of getting needed calories and protein in.
There are also tests for hypermetabolism. However, if you find that you are hypermetabolic with weight loss, you are still stuck with a calorie balance issue... you need to take more in.
In a nutshell you need to: 1. Talk with your doctor about the possibility of sex hormone deficit and the concerns around replacement therapy in your case. 2. Check with your dietitian about the quantity and quality of what you eat and diet strategies to overcome some of the GI distress. In addition, if appetite is a problem, you may want to talk with your doctor about an appetite stimulant to overcome this obstacle. 3. The potential for use of and potential problems in your case about using an anabolic medication (which may include anabolic steroid or growth hormone therapy). 4. The potential role of malabsorption and diet and medication strategies to overcome the problems. 5. Continued efforts on your part to keep up exercise and eating well.
Best wishes to you!
Opinion on New-Fill
Wasting: can it affect the penis?
- Rash After Deep Kissing Worried I Have HIV
- Red Spots After Anal Sex Worried I Have HIV
- Sore On Mouth After Sucking Penis Worried I Have HIV
- Swollen Glands After Licking Vagina Worried I Have HIV
- How Long Do You Have To Wait To Have Sex After Using Premarin Vaginal Cream?
- Information On Chlamydia
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.